Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Amarillo, TX

June 20, 2003Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2003, 4:56 PM CDT for Hartley County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 4:56 PM CDT (21:56 UTC)
Expired
Jun 20, 2003, 6:00 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 113 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 202156
SVRAMA
TXC205-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARTLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 600 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF HARTLEY...MOVING NORTH AT 
  25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HARTLEY

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3576 10290 3569 10268 3589 10228 3605 10281

$$

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 2:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT FRI JUN 20 2003

ANOTHER CROP OF TSTMS LIGHTING UP OVER ERN NM IN ASSOCIATION WITH
THE NEXT SHORTWAVE TROF. SPC ALREADY HAS A SVR TSTM WATCH OUT FOR
THAT PART OF THE STATE. EXPECT THESE THUNDERSTORMS TO CONTINUE MOVG
NNEWD INTO THE PNHDLS LATE THIS AFTN AND TNGT. WILL REVERT TO AREAL
QUALIFIERS FOR TNGT AND RAISE POPS A BIT WITH A TREND TOWARDS
HIGHEST VALUES OVER WRN ZNS. WILL ALSO RETAIN MENTION OF SVR.

FOR SAT...SOME SORT OF SFC TROF OR PSEUDO DRYLINE TO SLIDE EWD AND
MAKE IT ABOUT HALF OR TWO THIRDS OF THE WAY THRU FCST AREA. ENUF
CONVERGENCE ALONG THIS FEATURE WARRANTS LOW POP VALUES ERN ZNS SAT
AFTN AND EVENING. HOWEVER...A LAYER OF WARM AIR ALOFT SHOULD
OVERSPREAD THE REGION THANKS TO MORE W AND SW FLOW...WHICH WILL MAKE
IT TOUGHER FOR STORMS TO FORM.

FROM SUN THRU MIDDLE OF NEXT WEEK A BROAD WESTERN US TROF WILL
DOMINATE WITH A FLAT RIDGE S OF FCST AREA. THIS WILL RESULT IN
TEMPS COMPARABLE TO EARLY SUMMER ALONG WITH LITTLE PROSPECTS FOR
PRECIP. SHORT AND MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH THIS
SCENARIO AND ARE ACCEPTED. AFTER WED THOUGH THE MEDIUM RANGE MODELS
DIVERGE ON EXTENT OF WRN TROF. IT DOES APPEAR A WEAK SFC TROF OR COLD
FRONT MAY SLIDE SEWD INTO THE AREA AROUND THU WITH A MINOR SETBACK IN
TEMPS FORESEEN. IN ADDITION...THIS FRONT OR BOUNDARY MAY SERVE AS A
FOCUSING MECHANISM FOR TSTMS...AND HAVE LEFT LOW POPS IN FOR THU...
THEN EXTENDED THEM INTO THU NIGHT AND FRI. OVERALL...PREVIOUS PCKG IN
DECENT SHAPE AND HAVE RETAINED ITS INTEGRITY. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    61 92 64 94 / 40 10 10 00
BEAVER      62 93 65 95 / 40 20 20 00
BOISE CITY  59 90 61 92 / 50 10 00 00
BORGER      61 92 64 94 / 40 10 10 00
BOYS RANCH  59 91 62 93 / 40 10 00 00
CANYON      61 92 64 94 / 40 10 00 00
CLARENDON   65 93 69 95 / 40 20 20 00
DALHART     59 90 61 92 / 50 10 00 00
GUYMON      61 92 63 94 / 40 10 10 00
HEREFORD    61 92 63 94 / 40 10 00 00
LIPSCOMB    65 92 68 94 / 40 20 20 00
PAMPA       64 92 67 94 / 40 20 10 00
SHAMROCK    67 93 71 95 / 40 20 20 00
WELLINGTON  67 93 72 95 / 40 30 20 00

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 3 hours 56 minutes before
OKZ001>003-TXZ001>020-211115-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN AND
CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS LATER THIS AFTERNOON
AND DURING THE EVENING HOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY AFTERNOON AND EVENING...THUNDERSTORM DEVELOPMENT IS
EXPECTED ACROSS THE EASTERN HALF OF THE PANHANDLES.  SOME OF THE
STORMS MIGHT APPROACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:56 PM CDTSevere Thunderstorm WarningAMAHartley49 min
Jun 20, 6:08 PM CDTSevere Thunderstorm WarningAMADeaf Smith52 min
Jun 20, 6:44 PM CDTSevere Thunderstorm WarningAMAMoore, Potter61 min
Jun 20, 6:55 PM CDTSevere Thunderstorm WarningAMAOldham50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.